The Sting of Withdrawal
After injecting heroin, users often find that they experience a small pain, or "sting", when withdrawaling the needle from their flesh.
Heroin is an Acid
Heroin is an acid; this is why it burns when it is injected into muscle. The sting that is experienced, is the result of this, even though it may not be clear how.
The pressure applied to the plunger pushes most of the heroin out of the syringe. Some is left over--some on the tip of the needle. When the needle is pulled out, this remaining heroin burns the skin as the needle is removed.
One way to get around this problem is to repeatedly boot the solution. This is not suggested, however. Better is to pull the syringe out of the vein; pull the plunger out slightly; and remove the syringe from your flesh. Pulling the plunger out reverses the pressure gradient, and removes the remaining heroin from the outside of syringe where it can come into contact with the skin.